Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 18, 2013, 12:12 AM CDT for 7 counties in South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2013, 12:12 AM CDT (05:12 UTC)
- Expired
- May 18, 2013, 1:15 AM CDT
- In force
- 63 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Grant County, SD, Hamlin County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 76 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:17 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 17, 9:17 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 917 PM CDT FRI MAY 17 2013 .UPDATE... NOT MUCH CHANGE IN THE FORECAST FOR THE TIME BEING. THUNDERSTORMS HAVE FORMED OVER THE CENTRAL PORTION OF THE STATE AND ARE MOVING NORTHEAST. STILL EXPECT SOME INCREASE IN COVERAGE AS THE LLJ GETS CRANKED UP A BIT LATER TNT. HOWEVER QUESTIONABLE WHETHER THERE WILL BE MUCH IN THE WAY OF SVR THE REST OF THE NIGHT. PERHAPS AN ELEVATED HAILER OR TWO. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT THE MODELS ALL AGREE WELL AND CONTINUE TO BE VERY CONSISTENT AT BRINGING THE UPPER LEVEL LOW PRESSURE TROUGH OUT OF THE SOUTHWEST US THROUGH SUNDAY NIGHT AND CLOSING IT OFF. THUNDERSTORMS ARE BEGINNING TO DEVELOP IN WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND WILL CONTINUE TO DEVELOP AND MOVE EAST INTO CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THROUGH THE EVENING. THE HRRR MODEL SHOWS THIS DEVELOPMENT VERY WELL. AS THE LLJ INCREASES INTO THE EVENING HOURS...EXPECT THIS TREND TO CONTINUE. WITH INSTABILITY INCREASING ALONG WITH DEEP LAYER SHEAR...SOME SEVERE STORMS ARE POSSIBLE MAINLY WEST OF THE JAMES VALLEY TONIGHT. THIS FIRST WAVE WILL MOVE THROUGH WITH MORE DEVELOPMENT EXPECTED SATURDAY AFTERNOON AND EVENING ACROSS THE CWA. HIGH INSTABILITY WILL BUILD UP AGAIN SATURDAY AFTERNOON AND EVENING ACROSS THE CWA WHILE ANOTHER SHORT WAVE TROUGH KICKS OUT OF THE SOUTHWEST UPPER TROUGH. THIS INTERACTION ALONG A GOOD LOW LEVEL SURFACE BOUNDARY/WARM FRONT ON SATURDAY AFTERNOON AND EVENING WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN. SEVERE STORMS LOOK LIKE A GOOD POSSIBILITY ON SATURDAY AFTERNOON AND EVENING. AS THE MAIN UPPER LEVEL TROUGH LIFTS INTO THE REGION SUNDAY AND SUNDAY NIGHT AND CLOSES OFF...SHOWER AND THUNDERSTORM POSSIBILITIES WILL CONTINUE TO BE VERY GOOD ACROSS ALL OF THE CWA. HEAVY RAIN WILL ALSO BE A THREAT ACROSS THE CWA AS HIGH PRECIPITABLE WATERS WILL BE AVAILABLE FOR STORMS. .LONG TERM...MONDAY THROUGH FRIDAY DECENT AGREEMENT EXISTS BETWEEN DETERMINISTIC GUIDANCE TO START THINGS OFF WITH A NEARLY STATIONARY UPPER LOW OVER THE EASTERN DAKOTAS/MINNESOTA. THIS FEATURE WILL DRIFT SLOWLY TO THE EAST...WITH WRAP AROUND MOISTURE AND WEAK INSTABILITY LEADING TO CONSTANT WIDESPREAD SHOWER ACTIVITY...WHICH WILL ALSO RESULT IN TEMPERATURES BELOW NORMAL FOR MUCH OF THE EXTENDED. ONCE THE UPPER LOW PUSHES EAST...A COL AREA FORMS OVERHEAD...WITH WEAK SOUTHEASTERLY LOW LEVEL RETURN FLOW DEVELOPING FOR THE END OF THE PERIOD...WITH MILDER TEMPERATURES AND LIKELY DRY CONDITIONS. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS OVERALL VFR CONDITIONS ARE EXPECTED OVERNIGHT...EXCEPT DURING POTENTIAL THUNDERSTORMS. A CONVECTIVE COMPLEX IS EXPECTED TO FORM LATER TNT AND THEN MOVE EAST ACROSS THE REGION. BRIEF IFR/MVFR VSBYS/CIGS CAN BE EXPECTED WITH STORMS. WINDS WILL ALSO BE GUSTY IN AND AROUND THUNDERSTORMS. AFTER PASSAGE OF THE STORMS THERE MAY BE A DECK OF MVFR CLOUDS THAT SHOULD MIX OUT SATURDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...MOHR LONG TERM...CONNELLY AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 17, 10:29 AM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1029 AM CDT FRI MAY 17 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181530- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1029 AM CDT FRI MAY 17 2013 /929 AM MDT FRI MAY 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND EVENING ALONG A FRONTAL ZONE. SOME OF THESE COULD BECOME SEVERE MAINLY ALONG AND WEST OF THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN DURING THE AFTERNOON AND NIGHTTIME HOURS SATURDAY. SOME OF THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE AS WELL. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS ON SUNDAY. THE SEVERE WEATHER POSSIBILITIES ARE EXPECTED TO BE EAST OF THE JAMES VALLEY. SOME OF THESE STORMS COULD BECOME SEVERE. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM MONDAY THROUGH TUESDAY WITH NO SEVERE WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT AND AGAIN SATURDAY AFTERNOON AND NIGHT. MOHR
In the hours before
Special weather statement, May 17, 8:59 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 859 PM CDT FRI MAY 17 2013 SDZ048-180230- LYMAN- 859 PM CDT FRI MAY 17 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN LYMAN COUNTY UNTIL 930 PM CDT... AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF HAMILL...OR 25 MILES SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 45 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE IONA. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA. && TDK
Local storm report, May 17, 9:03 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND GST 8 NW PIERRE 44.45N 100.44W
05/17/2013 M61 MPH STANLEY SD TRAINED SPOTTER
TRAINED SPOTTER REPORTED 61 MPH WIND GUST MEASURED WITH
ANEMOMETER
&&
EVENT NUMBER ABR1300425
TROGDONLocal storm report, May 17, 9:26 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
926 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND GST 1 E HAYES 44.37N 101.00W
05/17/2013 M58 MPH STANLEY SD PUBLIC
REPORTED BY MESONET WIND EQUIPMENT AT HAYS AIRPORT.
&&
EVENT NUMBER ABR1300426
TDKSpecial weather statement, May 17, 9:44 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 944 PM CDT FRI MAY 17 2013 SDZ037-048-051-180315- BUFFALO-HAND-LYMAN- 944 PM CDT FRI MAY 17 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL BUFFALO...EASTERN LYMAN AND SOUTHWESTERN HAND COUNTIES UNTIL 1015 PM CDT... AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR SHELBY...OR 10 MILES NORTHEAST OF CHAMBERLAIN...MOVING NORTH AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LEES CORNER. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA. && TDK
Local storm report, May 17, 10:42 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND GST 3 NW PIERRE 44.40N 100.37W
05/17/2013 M61 MPH HUGHES SD TRAINED SPOTTER
TRAINED SPOTTER REPORTED 61 MPH WIND GUST MEASURED WITH
ANEMOMETER
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER ABR1300425
TDKSpecial weather statement, May 17, 11:24 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1124 PM CDT FRI MAY 17 2013 SDZ033>037-045-048-051-180630- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE... HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON 1124 PM CDT FRI MAY 17 2013 /1024 PM MDT FRI MAY 17 2013/ ...GUSTY WINDS OVER PARTS OF SOUTH CENTRAL SOUTH DAKOTA.. A PHENOMENA KNOWN AS A WAKE LOW SOUTHEAST OF PIERRE IS CAUSING STRONG WINDS ACROSS PARTS OF SOUTH CENTRAL SOUTH DAKOTA THIS EVENING. RECENTLY THE PIERRE AIRPORT REPORTED WIND GUSTS TO 54 MPH. ALSO...A STORM SPOTTER SOUTHWEST OF PRESHO REPORTED A GUST TO 65 MPH. THESE GUSTY WINDS COULD SPREAD EAST OF THE MISSOURI RIVER OVER THE NEXT HOUR OR SO. IF YOU LIVE IN THIS GENERAL VICINITY PREPARE YOURSELF FOR STRONG AND GUSTY WINDS LATE THIS EVENING. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:41 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 49 min |
| May 17, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Stanley | 61 min |
| May 17, 11:35 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Faulk, Spink | 55 min |
| May 18, 5:31 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 44 min |
| May 18, 6:06 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 39 min |
| May 18, 6:11 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 49 min |
| May 18, 6:46 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 44 min |
| May 18, 6:52 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.